ADRSupport Community

ADRSupport Community (https://www.adrsupport.org/forums/index.php)
-   The Big File (https://www.adrsupport.org/forums/forumdisplay.php?f=44)
-   -   Do pain meds effect dental health?? (https://www.adrsupport.org/forums/showthread.php?t=5072)

blondyk 02-19-2007 01:25 PM

Eversince I have been on pain meds, my dental health has gone drastically downhill.
Prior to being on Oxycontin, I did not have many cavities or dental problems. Since then I have cracked teeth, very deep cavities(in a very short amount of time) which have resulted in extractions and dental implants. Now I have 2 more teeth with problems. My dentist asked me the question if it could have a connection with my pain meds. Anybody know????
Blessings,
Kris

Harrison 02-19-2007 03:35 PM

Just my two cents, but my latest thinking is that some patients who seem susceptible to multi-level degenerative disc disease have “other things” going on that may be upsetting their metabolic processes; e.g. bone growth (including teeth). One question I’ve been gnawing on (pun intended) is the possible connection between chronic inflammatory disease(s) and DDD.

Looking at this issue another way, we’ve talked about the critical role of good oral hygiene in all aspects of one’s health. More articles are coming out regarding inflammation in the body and its possible link to poor dental hygiene. Some professionals suggest the causes are cavities (providing a path to the bloodstream), others suggest specific pathogens in the gums. Time will tell.

But back to the meds. What could be the role of the chemicals relative to dental decay?

I followed a few links from here: http://en.wikipedia.org/wiki/Oxycodone to the FDA, but couldn’t really find much in the way of possible side effects that would link to osteoporosis conditions.

Sorry I couldn’t help more, but please keep us posted on what you learn along the way….

blondyk 02-19-2007 04:23 PM

Thanks for the prompt reply Harrison. At first I thought that my dental issues were due to taking high doses of anti-inflammatory. My first dentist suggested maybe "dry mouth" could be a side effect of drugs and cause a host of problems. But the only thing I have been taking is Oxycontin now.
Were you saying that the inflammation in other parts of the body(ie spinal) could have effect in other places?? Not sure I understood this.
However, my dentist has been puzzled because my oral habits have always been excellent with little reason for rapid decline in teeth.
Maybe I should find a dental website and ask them???????
Blessings,
Kris

Justin 02-19-2007 04:54 PM

Quote:

My first dentist suggested maybe "dry mouth" and cause a host of problems. But the only thing I have been taking is Oxycontin now.
Dry mouth is, in fact, a side effect of OxyContin.

Why Is Dry Mouth a Problem?

Besides causing the aggravating symptoms mentioned above, dry mouth also increases a person's risk of gingivitis (gum disease), tooth decay, and mouth infections, such as thrush.

Source: WedMD Article

Justin

Terry 02-19-2007 05:03 PM

Good Call Justin! Certainly explains alot.

Terry Newton

blondyk 02-20-2007 03:07 PM

Terry and Justin:
Thanks for your imput. The Dry mouth really may be the culprit. But what do we do to prevent it??
Blessings,
Kris

Terry 02-20-2007 03:32 PM

Kris:

If you click on Justin's post where it says; "Source: WebMD Article", it offers some treatment suggestions.

Terry Newton

annapurna 02-20-2007 06:07 PM

For a much more simplistic answer, if you are sleeping with a little bit of uncontrolled pain could that be leading to grinding of your teeth in your sleep?

Do you use a bite guard at night?


All times are GMT -4. The time now is 07:42 PM.

© Copyright 2006-2017 ADRSupport.org All rights reserved.